Flood, Cecil
- When
- April 3, 9:50 AM EST to April 6, 9:30 AM EST
- Where
- Cecil forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
The combination of heavy rain on the 2nd and snowmelt runoff from northern locations in the Susquehanna Basin caused flooding along the Susquehanna River from April 3rd through the 6th. Rain began falling late in the evening on April 1st and fell at its heaviest during the day on the 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain on the 2nd and snowmelt runoff from northern locations in the Susquehanna Basin caused flooding along the Susquehanna River from April 3rd through the 6th. Rain began falling late in the evening on April 1st and fell at its heaviest during the day on the 2nd. The rain did not end until around sunrise on April 3rd. Doppler radar storm total estimates averaged around three inches and caused poor drainage flooding. The runoff led to the Susquehanna River at Conowingo flooding (flood stage 23.5 feet) from 1050 a.m. EDT on the 3rd through 1030 a.m. EDT on the 6th. It crested 26.7 feet 945 a.m. EDT on the 4th. Flooding occurred at the north end of Port Deposit. The heavy rain was caused by a low pressure system that moved from the southern Gulf Coast States on the morning of April 1st northeast to the eastern Tennessee Valley during the evening of the 1st, to far western Virginia just after Midnight EST on the 2nd, into central Virginia at 7 a.m. EST on the 2nd, near Washington, D.C. at 1 p.m. EST on the 2nd, near Lancaster, Pennsylvania at 7 p.m. EST on the 2nd, near Scranton, Pennsylvania at 1 a.m. EST on the 3rd, over the Finger Lakes in New York at 8 a.m. EDT on the 3rd and into eastern Lake Ontario at 2 p.m. EDT on the 3rd. The strong southeast flow preceding the low pressure system was able to entrain Atlantic Ocean moisture in addition to the Gulf of Mexico moisture into the system. The southeast flow also was ideal for orographic lifting in the upper part of the Susquehanna Basin. The flooding was exacerbated by the already wet soil conditions due to heavy rain on both March 23rd and 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 9:40 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1040 AM EDT SUN APR 03 2005
WE HAVE UPDATED THE FORECAST TO ACCOUNT FOR LINGERING -SN OVER
THE HIGHER ELEVATIONS OF OUR NWRN ZONES AND TO INCREASE THE WINDS
SOMEWHAT CENTRAL AND SOUTH. DONT KNOW IF A WIND ADVISORY WILL BE
REQUIRED FOR TIME NEAR DUSK YET IN THE CENTRAL AND SOUTH, AND WILL
TAKE A LOOK AT NEW MODEL GUIDANCE FOR A DECISION ON THAT. WE ALSO
TWEAKED DOWN THE TEMPS JUST A LTL BASED ON FORECAST CONVECTIVE
TEMPERATURES. FLOOD STATEMENTS ARE CURRENT AS OF 1030 AM, AND WHEN
NEW FORECASTS FROM THE RFC COME OUT WE WILL REFRESH. NO OTHER
CHANGES TO FORECAST FOR NOW. GALE CONTS UP ON COASTAL WATERS AND SCA
ON BAY. PREV AFD IS BELOW.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ430-431.
GALE WARNING ANZ450>455.
&&
MPD
********************************************************************
OVERVIEW...LOWEST BAR PRESSURE IVE FOUND WAS 29.04 INCHES AT RDG.
THIS WOULD MAKE FOURTH PLACE ON THE ALL TIME LOW IN APRIL IF IT
PASSED OVER PHL(LONG STANDING RECORDS). MANY RIVERS/STREAMS AT OR
ABOVE FLOOD STAGE AND MAIN STEMS GOING TO CREST OVER FS NEXT 24-36
HOURS. COUNTY OFFICIAL FROM NE PA REPORTED DEL RIVER HIGHER THIS
EVENT THAN DURING IVAN. NEEDLESS TO SAY VERY BUSY THIS END AND
STILL NOT THROUGH WITH THE PCPN. PNSPHI HAS BEEN SENT BUT HOPE TO
UPDATE SHORT AFTER FCST MOVES THIS MORNING.
FFA WILL BE CANCELLED THIS MORNING WITH ANY ADDITIONAL FLOODING
BEING HANDLED BY WARNINGS.
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
SFC LOW TRACKING INTO UPSTATE PA AND BEYOND. CREDIT TO BORDERING
WFOS FOR HANDLING RAIN AND SNOW PROB WHEREAS IM HAVING TOUGH TIME
WANTING TO MENTION SNOW IN THE FORECAST BUT WILL DO THAT FOR SOME NW
COUNTIES AS COLD AIR ADVECTS INTO REGION. WILL MENTION JUST A LIGHT
ACCUMULATION AT THAT. NEXT SET OF QUESTIONS IS PCPN TODAY WHICH SHUD
BE AROUND FOR A GOOD PART OF THE DAY ESP N OF A PTW-TTN-BLM LINE AND
AM ALSO CONSIDERING MENTION OF A -TSHWR IN FAR NRN PA ZONES AS COLD
POOL PRESENT AND STILL ENOUGH OF A LAPSE RATE TO SUPPORT IT. WX FOR
REMAINDER OF THE SHORT TERM ONE IS CHARACTERIZED BY DECREASING
CLOUDS AND DIMINISHING NW WINDS. SPEAKING OF WINDS, DONT PLAN ON
RAISING ANY WIND ADV ALTHO THE ATMOS HAS QUITE A BIT OF PRESSURE TO
MAKE UP WITH SUCH A LOW CENTRAL PRESSURE. BEST CAA SURGES THRU AREAS
TO THE SW OF OF CWA AND OVERSPREADS SRN REGIONS FIRST THEN ADVANCES
N. STRONGEST WINDS APPEAR TO BE IN THE LATE AFTERNOON AND EVENING.
FINALLY, WORKLOAD REMAINDER OF SHORT TERM WILL BE CONCENTRATING ON
HYDRO SITUATION.
&&
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
SEVERAL DAYS TO DRY OUT BUT THEN WERE BACK INTO A RAIN EVENT. HIGH
PRESSURE ALONG THE WESTERN ATLANTIC WILL REMAIN STATIONARY AS NEXT
SYSTEM APPROACHES FROM THE OHIO VALLEY AND DOES SHOW CONSIDERABLE
WEAKING IN TIME BEFORE REACHING US. HOWEVER, A DEEP MOISTURE FEED
FROM THE GULF AND AND SLOW MOVEMENT OF THE SYSTEM COULD BRING SOME
RENEWED HYDRO PROBLEMS LATE THU INTO FRI.
&&
.AVIATION...
SURFACE LOW IS GRADUALLY BECOMING VERTICAL WITH THE UPPER LOW.
MVFR CONDITIONS WILL OCCASIONALLY LOWER TO IFR IN RAIN/SHOWERS
THIS MORNING. CIGS WILL GRADUALLY RISE THROUGH THE DAY BECOMING
VFR BUT OCCASIONALLY LOWERING TO MVFR IN SHOWERS. THE SHOWER ACTIVITY
WILL GRADUALLY DIMINISH LATER TODAY.
&&
.MARINE...
WILL LEAVE GALE WARNINGS UP ON THE OCEAN TODAY...BUT DROP TO
SCA ON DELAWARE BAY. EXPECT SOUTHERLY WINDS TO SWING AROUND TO
SOUTHWEST TODAY. PEAK WIND GUSTS SHOULD REACH UP TO AROUND 35 KT
ON THE OCEAN AND 30 KT ON THE BAY BETWEEN 18Z AND 06Z. AREAS OF
MINOR TIDAL FLOODING OCCURRED WITH THIS MORNINGS HIGH TIDE CYCLE.
DEPARTURES WILL BEGIN TO LOWER TODAY AS THE WINDS SWING AROUND TO
THE SOUTHWEST, SO NO ADDITIONAL TIDAL FLOODING IS EXPECTED ALONG
THE NEW JERSEY AND DELAWARE COASTS OR ON DELAWARE BAY. THE
DELAWARE RIVER WILL BE A DIFFERENT STORY...AS YESTERDAYS RUNOFF
WORKS ITS WAY DOWN THE RIVER AND INTERACTS WITH THE TIDE CYCLES...
FLOODING CAN BE EXPECTED...ESPECIALLY AROUND THE TIMES OF HIGH
TIDES THROUGH TODAY AND INTO TONIGHT. AN SPS HAS ALREADY BEEN
ISSUED FOR THIS EVENT.
&&
.HYDROLOGY...
ANY OF THE SMALLER STREAMS THROUGHOUT THE CWA HAVE CRESTED AND ARE
FALLING AT THIS TIME. UNFORTUNATELY, THE RECESSION ON SOME OF THESE
SMALLER STREAMS HAS BEEN SLOWED BY ADDITIONAL RAIN OVER SOUTHEASTERN
PA AND THE LEHIGH VALLEY. THE MAIN STEM RIVERS CONTINUE TO RISE AND
THE DELAWARE RIVER IS EXPECTED TO REACH STAGES EXPERIENCED BACK IN
SEPTEMBER WITH THE REMNANTS OF HURRICANE IVAN. CRESTS ON THE
DELAWARE WILL OCCUR LATER TODAY WITH A CREST EXPECTED MONDAY MORNING
IN TRENTON. FLOODING IS ALSO EXPECTED ON THE SUSQUEHANNA RIVER IN
CECIL COUNTY MARYLAND LATER TODAY AND MONDAY.
TIDAL ANOMOLIES OF SEVERAL FEET OCCURRED AT TIME OF HIGH TIDE
SATURDAY EVENING. EXPECT FLOODING (MINOR TO MODERATE) TO BE A
PROBLEM ONCE AGAIN IN THE TIDAL SECTIONS OF THE DELAWARE RIVER TODAY
AND MONDAY AS FRESH WATER CREST MOVES DOWN THE MAINSTEM.
&&
SHORT/LONG TERM...EBERWINE
AVIATION/MARINE...RPW
HYDROLOGY...JJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 539 AM EDT SUN APR 3 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-040937- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 539 AM EDT SUN APR 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THE FLOOD WATCH HAS BEEN CANCELLED BUT MANY RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. ADDITIONAL RAIN IS LIKELY TODAY BUT AMOUNTS GENERALLY UNDER ONE QUARTER OF AN INCH. SEE THE FLOOD WARNING STATEMENTS AND BULLETINS AT FLSPHI...FOR DETAILS. THE PRECIPITATION WILL BE MIXING WITH SNOW LATER TODAY AND THERE MAY BE A LIGHT ACCUMULATION IN PARTS OF PENNSYLVANIA AND NORTHWEST NEW JERSEY. THE WINDS WILL BE PICKING UP LATER THIS MORNING INTO THE EVENING HOURS AND MAY GUST TO NEAR 35 AND 40 MPH AT TIMES. GALE WARNINGS CONTINUE FOR THE DELAWARE AND NEW JERSEY COASTAL COUNTIES. .DAYS TWO THROUGH SEVEN... THE FLOOD THREAT WILL CONTINUE FOR THE NEXT 24 TO 36 HOURS. PLEASE SEE THE LATEST BULLETINS BEING ISSUED FOR THE SPECIFIC CREST TIMES. ANOTHER LOW PRESSURE WILL APPROACH THE REGION FROM THE WEST ON THURSDAY AND LAST INTO FRIDAY WITH A RENEWED THREAT OF FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY THROUGH THIS EVENING FOR REPORTS OF FLOODING AND ANY HIGH WINDS. THANKS. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 629 AM EDT SUN APR 3 2005 NJZ001-007>010-012-015-PAZ054-055-061-062-069-031524- BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ- INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...NEW BRUNSWICK... PERTH AMBOY AND TRENTON 629 AM EDT SUN APR 3 2005 ...RAIN MIXING WITH SLEET AND WET SNOW IN SOME AREAS... THE RAIN LOCATED OVER EASTERN PENNSYLVANIA AND WESTERN NEW JERSEY HAS BEEN BRIEFLY MIXING WITH WET SNOW AND SLEET ACROSS SOME OF THE HIGHEST ELEVATIONS OF THOSE COUNTIES. THE TEMPERATURES HAVE DROPPED INTO THE MID AND UPPER 30S AND WILL REMAIN STEADY FOR THE NEXT SEVERAL HOURS. THE PRECIPITATION IS MOVING TOWARD THE NORTHEAST AND WILL ONLY LAST ABOUT AN HOUR WITH LITTLE IF ANY ACCUMULATION. HOWEVER, SOME LIGHT ACCUMULATION AROUND AN INCH OR SO COULD ACCUMULATION IN THE HIGHER ELEVATIONS OF CARBON AND MONROE COUNTIES OF PENNSYLVANIA AND SUSSEX, NORTHERN WARREN AND NORTHERN MORRIS COUNTIES OF NEW JERSEY. EBERWINE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442675.